Alert archive / Wisconsin / Flash Flood Warnings in 2002
Flash Flood Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this flash flood warning at May 8, 2002, 9:41 PM CDT for Crawford County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2002, 9:41 PM CDT (02:41 UTC)
- Expired
- May 9, 2002, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Crawford County, WI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1642 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KARX 090241
FFWLSE
WIC023-090530-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
939 PM CDT WED MAY 8 2002
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAWFORD COUNTY IN SOUTHWEST WISCONSIN
* UNTIL 1230 AM CDT
* AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
UP TO 2 1/2 INCHES OF RAIN FELL NORTH OF A FERRYVILLE TO FAIRVIEW
TO SOLDIERS GROVE LINE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
LAT...LON 4330 9067 4342 9067 4343 9121 4338 9121
4329 9108
BAUMGARDTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:32 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, May 8, 3:32 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 332 PM CDT WED MAY 8 2002 ...SEVERE WEATHER THREAT ACROSS MUCH OF THE AREA TONIGHT... THE MAIN FORECAST CONCERN WITH THIS PACKAGE DEALS WITH THE SEVERE WEATHER THREAT FOR TONIGHT...AND STRONG WINDS FOR THURSDAY. AT 3 PM...A STRENGTHENING SURFACE LOW WAS LOCATED OVER NORTHWEST IOWA. BOTH THE ETA AND AVN MODELS HAVE THIS LOW POORLY INITIALIZED. THEY TEND TO DEVELOP THE LOW OVER KANSAS AS THE MAIN LOW AND IGNORE THIS LOW. HOWEVER...LOOKING AT THE SURFACE DEW POINTS...THE NORTHERN LOW WILL BE THE MORE SIGNIFICANT OF THESE LOW PRESSURE AREAS. BY LOOKING AT THE SURFACE DEW POINTS IT WOULD SUGGEST THAT THIS LOW WILL TRACK TOWARD THE TWIN CITIES THIS EVENING. BREEZY SOUTH AND SOUTHEAST WINDS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN HAVE INCREASED THE SURFACE DEW POINTS INTO THE UPPER 50S AND LOWER 60S. IN ADDITION...SUNSHINE THIS AFTERNOON HAS CAUSED TEMPERATURES TO CLIMB INTO THE MIDDLE 70S ACROSS SOUTHEAST MINNESOTA AND AROUND 80 IN NORTHEAST IOWA. SATELLITE SOUNDER DATA INDICATES THAT THE LIFTED INDICES HAVE FALLEN TO -8 OVER NORTH CENTRAL IOWA AND THE CAPES HAVE INCREASED TO AROUND 1500 J/KG ACROSS NORTHEAST IOWA. FROM LOOKING AT THE BLUE RIVER PROFILER...THERE IS PLENTY OF SPEED AND DIRECTIONAL SHEAR. AS A RESULT...I EXPECT THE THUNDERSTORMS TO FORM INITIALLY AS SUPERCELLS AND EVENTUALLY EVOLVE INTO A SQUALL LINE THIS EVENING. THE INITIAL THREAT OF SEVERE WEATHER APPEARS TO BE LARGE HAIL AND POTENTIALLY SOME ISOLATED TORNADOES...AND THEN EVOLVE INTO A DAMAGING WIND EVENT. AS THE LOW CONTINUES TO STRENGTHEN DURING THE DAY THURSDAY...THE PRESSURE GRADIENT WILL CONTINUE TO INCREASE ACROSS THE COUNTY WARNING AREA. IN ADDITION...THE AREA WILL SEE STRONG SUBSIDENCE BEHIND THE SHORT WAVE. THE 1000 MB TO 850 MB LAPSE RATES ARE MARGINAL FOR ADVECTING THE REALLY STRONG WINDS FROM ALOFT TO THE SURFACE. AS A RESULT...THE WINDS WILL NOT BE QUITE AS STRONG AS THEY COULD GET. HOWEVER...THE SUSTAINED WIND SPEEDS WILL LIKELY STILL BE IN THE 25 TO 35 MPH RANGE IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA...AND IN THE 20 TO 30 MPH RANGE ACROSS THE REMAINDER OF THE AREA. WIND GUSTS WILL BE LIKELY AROUND 45 MPH. CONSIDERING ALL THAT IS GOING ON TONIGHT...I DIDNT ISSUE A WIND ADVISORY AT THIS TIME... BUT ONE MAY BE NEEDED FOR THURSDAY IF THE LAPSE RATES GET ANY STEEPER. .LSE...NONE. BOYNE
In the hours before
Local storm report, May 8, 8:21 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
821 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM WAUKON IA 71 MPH WIND GUST
05/08/02 ALLAMAKEE REPORTED BY SCHOOLNET VIA
KWWL TV. WIND DIRECTION WAS
SOUTHWEST.
SHEALocal storm report, May 8, 8:22 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM WAUKON IA FUNNEL CLOUD
05/08/02 ALLAMAKEE SWIRLING CLOUDS NOTED BY
SHERIFF DEPT.
SHEALocal storm report, May 8, 8:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 PM 2 W WAUKON IA WIND DAMAGE
05/08/02 ALLAMAKEE UBC LUMBER HAD DAMAGE TO
BUILDINGS.
SHEALocal storm report, May 8, 9:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
910 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0857 PM 4 E EASTMAN WI 60 MPH WIND GUST
05/08/02 CRAWFORD REPORTED BY THE PUBLIC.
GUST SPEED ESTIMATED.
SHEALocal storm report, May 8, 9:18 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
918 PM CDT WED MAY 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM WAUKON IA FLOODING
05/08/02 ALLAMAKEE MANY COUNTY ROADS WASHED
OUT. SEVERAL INCHES OF
RAIN.
SHEASpecial weather statement, May 8, 9:22 PM CDT, 19 minutes before
IAZ009-010-019-029-MNZ079-087-095-WIZ032-090330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 922 PM CDT WED MAY 8 2002 THE TORNADO WATCH THAT HAD BEEN IN EFFECT UNTIL 11 PM HAS BEEN CANCELED FOR PORTIONS OF WEST CENTRAL WISCONSIN...SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THE COUNTIES NO LONGER IN THE WATCH INCLUDE...BUFFALO...WABASHA...OLMSTED...FILLMORE...HOWARD... CHICKASAW...WINNESHIEK...AND FAYETTE. THE TORNADO WATCH REMAINS IN EFFECT EAST OF THESE LOCATIONS.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:35 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 55 min |
| May 8, 8:37 PM CDT | Tornado Warning | ARX | Crawford | 53 min |
| May 8, 9:25 PM CDT | Severe Thunderstorm Warning | ARX | Richland | 65 min |
| May 8, 9:59 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Monroe | 61 min |
| May 8, 10:22 PM CDT | Flash Flood Warning | ARX | Richland | 4 hr |
Nearby
Flash Flood Warnings in Wisconsin, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.